Hi all, I am undergoing tests for MS, diagnosed with optic neauritis at the bigiining of the year, had brain & spine MRI results of which are:- brain had lesions but like white round spots in various parts of my brain. Spine has been reported as does not show signs of demylinating. Went to consultant yesterday and being sent for lumbar puncture soon, awaiting appointment. I have lots of symtoms, the more it happens the more I struggle to the point I have to concentrate on walking & going about everyday life. As explained yesterday these episodes are called fluctuations! I know it takes a long time to diagnose, it has to be thorough for the sake of us. My question is?? I take Citalopram 40mg, this has been since Feb 2013. With a little research some of the symtoms are on the effects of taking them. Should I ask my doctor if this could be the case. I know the lesions aren’t typical areas for MS but looking on images online for MRI’s of brain for Ms, there was quite a few with the same & they were diagnosed as having MS. This process is limbo land…in the mean time it’s a struggle with no actual help available! Does anybody have any thoughts or knowledge on this please. Many thanks x
Hi there Anon,
Whilst Citalopram can have side-effects, it doesn’t cause brain lesions, as far as I know. So it’s unlikely all your symptoms stem just from taking that. You also need to consider timescales. If any symptoms started before February (like the ON), then obviously, the Citalopram cannot be to blame.
I’m not a huge fan of Citalopram, as, like you, I was prescribed it before I was diagnosed - in fact, before anyone had even suspected. Many people with MS have also been treated for depression, because it can cause depression in its own right, but also the associated fatigue may easily be mistaken for depression. Anyway, I didn’t feel too good on Citalopram - it made me feel quite spacey, it messed with my sleep (I slept, but I woke up feeling really “wired”, and on-edge, with my teeth gritted), and caused problems with short term memory. Also caused general indifference to things - i.e. instead of feeling less depressed, I just felt less of anything - less able to care, find things funny - anything.
BUT it never caused me trouble walking, or anything more obviously associated with MS. Only my mood was messed-up - not physical things.
So I don’t know. It may be that Citalopram isn’t working out that well for you, and you may do better weaning off, but I don’t think it’s going to be the complete explanation - sorry. It’s certainly worth having a chat to the doctor about whether or not it’s helping you though.
Since February should be more than enough time to tell if it’s making a positive difference, and if not, there’s no point staying on it anyway - but it can be rather unpleasant to quit, so you would need to cut down gradually.
You are right that diagnosis has to be thorough. It is a difficult diagnosis to make, and there are strict evidential criteria. That means people won’t always get a confirmed diagnosis, even where evidence is “strongly suggestive”. In your case, it’s interesting that the lesions were said not to be typical, which complicates things slightly. There are other conditions that can cause brain lesions, although most of them are rare. Even migraine can, in some cases.
So I’m sorry it’s just a case of trying to be patient, and trusting that a correct diagnosis is more important than a quick one - although both would be nice!